Vermont, 2008

Flash Flooding and Heavy Rain in Vermont, August 2, 2008

August 2, 2008 · NWS BTV · 4 events in 3 counties and zones

A surface trough in New York, associated with low pressure in Ontario Canada, lifted northeast across Vermont during the afternoon and evening of August 2nd. A feed of very moist air from the Atlantic interacted with the trough to fuel thunderstorms with very heavy rainfall across portions of Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$385,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface trough in New York, associated with low pressure in Ontario Canada, lifted northeast across Vermont during the afternoon and evening of August 2nd. A feed of very moist air from the Atlantic interacted with the trough to fuel thunderstorms with very heavy rainfall across portions of Vermont.

Some of these areas in Vermont, especially Washington County, received several inches of rain the previous day. The wet antecedent conditions combined with additional rainfall of several inches on August 2nd which produced flash flooding in portions of central and northern Vermont, including Moretown, Duxbury, Barre and Middlesex (Washington county), and Johnson (Lamoille county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 12:53 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 2, 12:53 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT SAT AUG 2 2008

.SYNOPSIS...
RAINY CONDITIONS WILL PERSIST THROUGHOUT THE WEEKEND...AS A
STRONG AREA OF LOW PRESSURE OVER EASTERN CANADA WILL BRING
PRECIPITATION TO THE REGION. A BREAK IN PRECIPITATION IS POSSIBLE
FOR MONDAY NIGHT AND INTO A PORTION OF TUESDAY AS A WEAK AREA OF
HIGH PRESSURE BUILDS OVER THE AREA. THIS IS SHORT LIVED AS
ANOTHER LOW WILL SET UP OVER EASTERN CANADA WEDNESDAY INTO
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1204 PM EDT SATURDAY...HAVE ISSUED A ZONE UPDATE TO UPDATE
TEMPS...WINDS...AND POPS. STILL HAVE CATEGORICAL SHOWERS WITH
CHANCE OF THUNDERSTORMS WITH HEAVY RAIN. OTHERWISE...CURRENT
FORECAST IS IN GOOD SHAPE. PREVIOUS DISCUSSION FOLLOWS.

EXCESSIVE RAINFALL FROM PAST SEVERAL DAYS WILL PLAY VITAL ROLE IN
WX OVER THE WEEKEND OVER MUCH OF THE NORTH COUNTRY. MUCH OF THE
CWA HAS SEEN 1 TO 3 INCHES ALREADY FROM PAST RW/TRW ACTIVITY. LOW
PRESSURE SYSTEM OVER SE ONTARIO AND ASSOCIATED SFC TROUGH WILL
SLOWLY MV ACROSS THE REGION THIS AFTNOON INTO SUNDAY. SFC TROUGH
WILL HAVE ATLANTIC MOISTURE FEED WORKING INTO THE AREA. THIS INCR
INSTAB/MOISTURE WILL HELP TO ENHANCE RW THIS AFTERNOON/EVENING.
W/ HIGH PW/S EXPECTED...HEAVY RAINFALL IS POSSIBLE IN SOME OF
RW/TRW. BASED ON UPPER LOW TRACK...CENTRAL/NORTHERN VT N OF
RUT/WINDSOR CTYS MAY HAVE BEST CHANCE FOR POTENTIAL FLOODING.
THIS SYSTEM WILL BEGIN TO WORK SLOWLY NE OVERNGT. THIS WILL ALLOW
HEAVY RAINFALL TO SPREAD ACROSS MUCH OF N VT. WITH THIS AMT OF
RAIN EXPECT HAVE ISSUED FLOOD WATCH UNTIL SUN AFTNOON.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 400 AM EDT SATURDAY...BY SUNDAY BULK OF REMAINING RW WILL
BE ACROSS E/NE VT...AND LIFT OFF INTO THE CANADIAN MARITIMES BY
SUN NGT. LINGERING RW ACROSS THE CWA POSSIBLE AS SECONDARY TROUGH
SWINGS DOWN OVER AREA SUN NGT INTO MON. WEAK RIDGE WILL BEGIN TO
BUILD E TOWARDS THE CWA LATE IN THE DAY MONDAY. LITTLE PROGRESS
OF RIDGE SEEN DURING THE DAY AS EXITING SYSTEM STAGNANT OVER
MARITIMES. THIS WILL ALLOW -RW TO LINGER OVER NE/NC VT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 400 AM EDT SATURDAY...REGION WILL SEE BRING FROM RAINFALL
MON NGT INTO TUESDAY MORNING AS WEAK RIDGE BUILDS ACROSS THE NE.
AS RIDGE SHIFTS EAST DURING TUES AFTNOON...REGION WILL SEE WAA
WORK INTO AREA AHEAD OF SFC TROUGH BY TUES NGT. EXPECTING SOME
RW/TRW AS SYSTEM LIFTS N OF THE AREA BY WED MORNING. THIS WILL
SET THE STAGE FOR ANOTHER SEVERAL DAYS OF PERSISTENT RW ACTIVITY
AS SEEN OVER PAST FEW DAYS. HAVE ADJUSTED MAX TEMPS DOWN A FEW
DEGREES IN SPOTS DO TO EXTENSIVE CLD COVER EXPECTED. CHANCE FOR
BREAK ON THURSDAY AS MDLS HINT AT SFC RIDGE MVG E FROM GREAT LKS
REGION BFR NEXT LOW PINWHEELS DOWN ACROSS THE NORTH COUNTRY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...SLOW MOVING UPPER LEVEL TROUGH OF LOW
PRESSURE TO IMPACT THE REGION THROUGH THE PERIOD. PERIODS OF RAIN
AND THUNDERSTORMS WILL EXIST...WHICH WILL LOWER CONDITIONS INTO
THE MVFR CATEGORY. THE SHOWERS AND THUNDERSTORMS WILL BE MOST
PREVALENT THIS AFTERNOON AND AGAIN LATER TONIGHT. VFR CONDITIONS
WILL DEVELOP AFTER 12Z AS PRECIPITATION DECREASES...BUT ANY
SHOWERS THAT DEVELOP WILL ONCE AGAIN LOWER CONDITIONS INTO THE
MVFR CATEGORY. LOOK FOR WINDS TO SHIFT AROUND TO THE NORTHWEST
AFTER 00Z TONIGHT.

18Z SUNDAY THROUGH THURSDAY...THE UPPER LEVEL TROUGH OF LOW
PRESSURE WILL LINGER OVER THE AREA SUNDAY AFTERNOON INTO EVENING
BEFORE EXITING THE AREA TO THE EAST. THIS WILL KEEP SHOWERS AROUND
WITH CONDITIONS LOWERING INTO THE MVFR CATEGORY AT TIMES THROUGH
SUNDAY NIGHT. CONDITIONS SHOULD IMPROVE MONDAY AND TUESDAY AS A
SHORTWAVE RIDGE MOVES IN FROM THE WEST WITH MAINLY VFR CONDITIONS
EXPECTED. NEXT SHORTWAVE TROUGH AND ASSOCIATED SFC LOW/TROUGH WILL
IMPACT THE REGION TUESDAY NIGHT INTO WEDNESDAY WITH SCATTERED
SHOWER AND TSTM ACTIVITY. PERIODS OF MVFR CONDITIONS CAN BE
EXPECTED WITH ANY CONVECTIVE ACTIVITY DURING THIS TIME PERIOD.

&&

.HYDROLOGY...
ALTHOUGH FOCUS FOR FLOOD WATCH WILL BE ON MAIN STEM RIVERS...SMALLER
STREAMS AND TRIBUTARIES FEEDING INTO THE MAIN STEMS SYSTEMS WILL
SEE QUICK RESPONSES AND HAVE TO BE MONITORED AS WELL.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR VTZ002>010-016>018.
NY...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NYZ028>031-034-035.

&&

SYNOPSIS...JN
NEAR TERM...JAN
SHORT TERM...JN
LONG TERM...JN
AVIATION...EVENSON/BANACOS
HYDROLOGY...JN
Hazardous weather outlook, Aug 2, 2:44 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
344 AM EDT SAT AUG 2 2008

NYZ028>031-034-035-VTZ002>010-016>018-030745-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
344 AM EDT SAT AUG 2 2008

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. PLEASE RELAY ANY OBSERVATIONS
OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON VERMONT. IF YOU HAVE INTERNET ACCESS...YOU CAN USE THE SUBMIT
STORM REPORT FORM AVAILABLE ON OUR WEB PAGE AT WEATHER.GOV/BTV.
THIS LINK IS LOCATED AT THE BOTTOM OF THE MENU ON THE LEFT
SIDEBAR.

NYZ026-027-087-VTZ001-011-012-019-030745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
344 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHWEST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH MIDNIGHT TONIGHT. FOR THE ST. LAWRENCE VALLEY...GRAND ISLE
COUNTY IN VERMONT...AND RUTLAND AND WINDSOR COUNTIES IN SOUTH-
CENTRAL VERMONT...THE THREAT OF FLOODING IS LESS THAN ADJACENT
AREAS OF THE NORTH COUNTRY UNDER THE FLOOD WATCH. ANY HEAVY RAINFALL
LATE TODAY INTO TONIGHT IS EXPECTED TO CREATE ONLY LOCALIZED RIVER
RISES AND AREAS OF PONDING ON ROADWAYS IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. PLEASE RELAY ANY OBSERVATIONS
OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON VERMONT. IF YOU HAVE INTERNET ACCESS...YOU CAN USE THE SUBMIT
STORM REPORT FORM AVAILABLE ON OUR WEB PAGE AT WEATHER.GOV/BTV.
THIS LINK IS LOCATED AT THE BOTTOM OF THE MENU ON THE LEFT
SIDEBAR.

BANACOS

The radar

The Burlington radar (KCXX), 43 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Washington

When
August 2, 2:25 PM EST to 5:00 PM EST
Where
Washington County, 0.6 mi NNW of Moretown to 1.06 mi W of Moretown
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
44.258, -72.752

Numerous roads damaged or washed out due to heavy rainfall across portions of Washington county. Some roads were washed out for a second consecutive night and only hours after previous repairs, including Moretown Mountain Road, West Hill Road, and Jones Brook Road in the Northfield Mountain range. Several residents were isolated by the washed out roads, and one home was surrounded by running water.

Heavy rainfall resulted in flash flooding which damaged Brook Road and Center Road in Middlesex and in Duxbury, a section of Ward Hill Road washed out that destroyed a lawn and gardens of a private resident.

Flash Flood, Lamoille

When
August 2, 3:30 PM EST to 7:00 PM EST
Where
Lamoille County, 1.41 mi S of East Johnson to 0.9 mi WNW of Hyde Park
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
44.610, -72.647

Heavy rain caused a washed out of a 150 foot section of Melody Lane, just off of Route 15 between Johnson and Hyde Park. Several homes were isolated from emergency vehicles. A bridge leading to a single private home was washed away, thus restricted access to the home.

Heavy Rain, Orleans

When
August 2, 6:00 PM EST to 8:00 PM EST
Where
Orleans County, 0.22 mi NNW of Newport to 0.19 mi N of Newport
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.933, -72.201

Gravel washed out of a driveway on Hinman Street in Newport VT washed down a brook and blocked a culvert. Stormwater backed up behind the blockage and flowed into basements of nearby homes. Newport City Fire Department pumped water out of the affected basements.

Flash Flood, Washington

When
August 2, 8:30 PM EST to 10:00 PM EST
Where
Washington County, 0.31 mi SE of East Barre to 0.48 mi ENE of East Barre
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.166, -72.447

Localized flooding was observed over the Jail Branch and its tributaries including Taplin Road in Barre and Route 302 in East Barre.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132907, 132908, 132972, 132915.